Virginia, 2023

Flash Flooding in Virginia, December 17 to 18, 2023

December 17 to 18, 2023 · NWS AKQ · 8 events in 7 counties and zones

Strong low pressure moving northward along the coast produced heavy rain which caused flash flooding across portions of southeast Virginia and the Virginia Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Strong low pressure moving northward along the coast produced heavy rain which caused flash flooding across portions of southeast Virginia and the Virginia Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 17, 10:22 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 17, 10:22 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1022 PM EST Sun Dec 17 2023

.SYNOPSIS...
A strong area of low pressure moves north through tonight, tracking
near the coast. This storm system will bring widespread moderate to
heavy rain, strong winds, and coastal flooding to the area from this
afternoon into early Monday. High pressure moves in behind the storm
system with drier weather expected from mid to late week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 1020 PM EST Sunday...

988mb low pressure is centered near Cape Fear, NC late this
evening, beneath a powerful trough aloft. Periods of heavy rain
continue to progress across the region. Rainfall ranges from
1.5-2.5" across central/s-central VA and interior NE NC, with
generally 0.75-1.5" elsewhere. This low is expected to continue
to strengthen through tonight (to 980-985mb) as it tracks NNE,
tracking over far SE VA/NE NC. Rain will continue late this
evening through this evening through the overnight hours. PWATs
of 1.4-1.8" (quite anomalous for Dec) will work in tandem with
an intense fgen band lifting into central VA to produce
widespread moderate- heavy rain across the FA. However, the
heaviest rain is expected to fall E of I-95 from Bertie, NC NNE
to Dorchester, MD (including Hampton Roads). This area will have
the greatest potential for more convective elements to the rain
including thunderstorms as instability increases along the
occluded front as it lifts N. Training storms over this area
pose the greatest threat for flash flooding, especially in urban
areas. Where this band sets up may see 3-4" of rain with
locally higher totals perhaps to 5". Outside of this band, a
widespread 2-3" of rain is expected which may be enough along
the I-95 corridor to cause flash flooding concerns. As such,
have maintained the Flash Flood Watch for areas along and E of
the I-95 corridor through tonight. Will note that the watch
(mainly from the Northern Neck to the Eastern Shore) may need to
be extended temporally into Mon morning due to a final wrap
around band of rain.

SPC has maintained a marginal risk for the chance of brief wind
gusts in excess of 60mph and a low chance for an isolated tornado
(mainly in NE NC) from far SE VA into NE NC (essentially from
Bertie, NC NE to Norfolk and VA Beach). Here, MLCAPE of 200-750
J/kg due to dew points rising into the low-mid 60s may produce
just enough instability for a few stronger storms. The best
chance for severe storms is from 2-9z (9pm-4am). Dry air
entrainment may help storms overcome an otherwise very saturated
profile with weak lapse rates. However, given the nocturnal
threat and stratiform rainfall ahead of it, confidence is low.
In addition to the heavy rain threat, wind gusts 40-50 mph are
possible along/near the coast and 20-35 mph further inland this
evening into tonight due to E winds (becoming SE late). Winds
will turn to the W/WNW behind the low late tonight with the
strongest winds inland late tonight into Mon morning (gusts to
30-35 mph inland). Additionally, there will likely be a lull in
the winds late tonight before winds switch to W/WNW. Wind
Advisories remain in effect for the Atlantic coastal zones and W
side of the Ches Bay.

Temperatures this evening range from around 50F over the NW
Piedmont, to the lower/mid 60s near the Albemarle Sound. Given
N winds in the Piedmont (reinforced by stratiform precip through
the day), expect CAD to hold in the W piedmont. As the low
tracks into/near the area tonight, temps will warm overnight
(especially along and near the coast) with the warmest temps of
the next 24 hrs being around midnight. As the low moves NNE
away from the area late tonight, drier air will filter in with
lows in the mid- upper 40s W to mid 50s E.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 355 PM EST Sunday...

Low pressure continues to track N away from the local area Mon
morning with rain lingering along the coast and over the Eastern
Shore until late morning/early afternoon. Winds will be gusty on Mon
as drier air moves in behind the storm system with W/WNW winds 15-25
mph and gusts to 30-35 mph inland and 35-40 mph along the coast. A
strong shortwave pivots into the region late Mon into Tue, providing
enough lift for CU and perhaps a few isolated rain/snow showers near
the coast. However, confidence is low that we will be able to
squeeze much moisture out of it due to dry westerly flow. Not
expecting accumulation with this activity, but we will continue to
monitor the trends. High pressure builds in behind this shortwave
with dry conditions returning.

Highs Mon in the mid 50s W to lower 60s E with lows Mon night in the
upper 20s W to lower 30s E. A reinforcing shot of dry, cold air
arrives Tues with gusty NW winds yet again (20-25 mph gusts inland
and 30-35 mph gusts along the coast) and highs in the mid 40s. Lows
Tue night will be very cold as high pressure builds in with temps in
the upper teens W to mid 20s E and mid-upper 20s along the coast.
Wed will still be cool with highs in the mid-upper 40s and lows in
the lower 20s W to lower 30s E.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 355 PM EST Sunday...

Dry weather returns from Wed through the weekend with high pressure
dominating the local weather. Aloft, a large ridge over the central
CONUS strengthens but remains centered W of the local area with NW
flow and temps only slightly above normal. Additionally, some model
guidance (including the EURO) shows a slight chance for a light
shower across far N portions of the FA next Sat/Sat night. However,
confidence is very low and have kept PoPs below 15% for now. Highs
in the 50s Thu-Sun with upper 40s possible over the Eastern Shore
Fri. Lows in the mid 20s W to mid 30s E Thu night, upper 20s to
lower 30s inland with mid-upper 30s along the coast Fri night, lower
30s W to upper 30s along the coast Sat night, and low-mid 30s W to
upper 30s to lower 40s along the coast Sun night.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 715 PM EST Sunday...

Strong low pressure is centered immediately offshore of
Charleston, SC as of 00z, with a coastal boundary extending to
the NE across eastern NC and into SE VA. Rain has overspread the
region this evening and is expected to continue overnight.
Cig/vsby are primarily IFR/MVFR. The wind is E/SE 15-20kt with
gusts to 25-30kt along and near the coast, locally stronger at
ECG, and NE 10-15kt at RIC. Conditions are expected to further
deteriorate through this evening and into tonight as this area
of low pressure moves up the coast, with significant LLWS along
the coast. Rain is expected to end from SW to NE as the low
moves N of the local area Monday morning. Additionally, there
is a chance for a few rumbles of thunder along the coast, but
will leave this out of the TAFs for now due to low confidence.
Strong low level wind shear is also expected. LIFR cigs are
expected to develop at RIC, with periodic LIFR/IFR vsby in heavy
rain overnight. IFR CIGs end from SW to NE late tonight into
Monday morning with the SE terminals (ORF/ECG) potentially
improving to MVFR CIGs after 08z Mon as the dry slot of the
storm moves onshore. Conditions improve to VFR by Mon afternoon
with CU (~5000 ft CIGs) likely as a potent upper system arrives
from the W. A period of strong NNW/NW wind is expected as the
low pulls away from the area early Monday morning with gusts to
30-35kt possible. Otherwise, expect a W/WNW wind of 15-20kt with
gusts up to 25 kt by aftn.

High pressure builds in from the W Monday night into Tuesday
with VFR conditions expected. Some CU are possible Tuesday as an
upper trough remains over the area. Dry and VFR conditions
prevail Wednesday through Friday with high pressure over the
region.

&&

.MARINE...
As of 415 PM EST Sunday...

Gale Warnings remain in effect for the entire marine area, with
conditions just now approaching Gales across the southern
coastal waters, slowly pushing up to the north through this
evening as sfc low pressure off the SC coast tracks NNE. The
forecast track has trended slightly more south and east, and
Gales will be marginal/short-lived later this evening for the
upper rivers and probably the Bay N of Windmill Pt. Elsewhere,
the forecast is fairly similar: a period of strong gales in SE
winds this evening/tonight, followed by a lull between about
06/09-12Z. After that, the winds rapidly ramp back up from the W
w/ impressive pressure rises on the order of 11-13mb/6 hr.

Winds are expected to peak between 7 PM-midnight south/9 PM-2
AM north after the wind direction veers to the SE. During this
time, winds will average 30-35 kt with gusts around 45 kt for
the Ocean/mouth of the Bay, 25-30 kt with gusts to 40 kt on the
rest of the Bay/lower James, and 25kt with gusts to 35 kt for
the upper rivers. There likely will be a few gusts to 50 kt or
higher for the Ocean and the mouth of the Bay, and will handle
this with SMWs as needed. In addition, there is a low (but non-
zero) chance of tstms which could produce 50+ kt gusts late this
evening- early Mon AM across the Lower Bay/srn coastal waters.
Local wind probabilities for 48 kt gusts have decreased to no
higher than 5-15% on the ocean/and are basically 0% on the bay.
As the low tracks across the NC Outer Banks between 2-6 AM,
there will likely be a brief lull in the winds (to potentially
below SCA criteria) as the pressure gradient temporarily
relaxes. However, as the low pulls away to the NNE, winds turn
to W 25-30 kt with gusts to 35-40 kt Mon morning across all the
local waters. As such, keeping the Gale Warnings through Monday
in all marine zones to account for this. Winds remain solidly
SCA criteria through Tuesday night with winds becoming NW 20- 25
kt with gusts to 30 kt late Mon night- Tue. High pressure
builds in by midweek with lighter winds expected, though seas
stay aoa 5 ft through Thursday w/ long period swell from
offshore low pressure lingering well offshore.

Waves and seas build to 4-9 ft and 12-18 ft tonight during the
height of the event. As such, a High Surf Advisory remains in effect
for coastal locations from this aftn-Mon aftn. Seas remain elevated
above SCA criteria through the remainder of the forecast period.

&&

.TIDES/COASTAL FLOODING...
As of 425 PM EST Sunday...

Strong low pressure is located just off the SC coast. Increasing
easterly flow this aftn has led to expected dominance of flood
tidal currents into the Bay (per obs at the Cape Henry buoy).
Tidal departures have risen to near +1.5 ft with around +1.0 ft
over the mid/upper Bay. Given low astronomical tides, still
looking like most places will peak w/ minor or nuisance
flooding with the high tide cycle tonight. The exception to this
will be in areas along the north side of the Albemarle Sound
(Edenton- Elizabeth City) in addition to the Back Bay area of VA
Beach/sound side of ern Currituck County. Water levels may
exceed moderate flood thresholds in these areas late this
evening-early Mon AM (due to the strong SE winds) before falling
by very late tonight as winds become W. Coastal Flood Warnings
continue here (not as confident in moderate flooding from
Edenton westward).

When winds become W as the low passes by early Monday morning, there
will likely be a rapid increase in water levels on the bay side of
the MD Ern Shore (from Cambridge to Crisfield). These areas have the
potential to see moderate tidal flooding during the high tide cycle
early/mid Monday morning, although it remain a bit uncertain
given the expected track of the sfc low farther off to the SE.
Nevertheless, will continue with a forecast to reach moderate
flooding and a Coastal Flood Warning for the bay side of the MD
Eastern Shore with an advisory for Northumberland/Westmoreland
Counties on the tidal Potomac. No worse than minor tidal
flooding is expected in other areas adjacent to the Ches
Bay/Atlantic Ocean, and will continue with Coastal Flood
Advisories in areas along the Bay and the James/York/Rappahannock
to include the lower Peninsula/Peninsula and the VA eastern
shore. Water levels across portions of southside Hampton Roads
such as Sewells and Money Pt likely stay just below minor flood
stage. Some potential for an additional minor flood later Mon
aftn/evening across the bayside of the VA ern shore given strong
W winds but will allow next shift to determine if the Coastal
Flood Advisory needs to be extended.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until 6 AM EST Monday for MDZ021>025.
     Coastal Flood Warning until noon EST Monday for MDZ021>023.
     Wind Advisory until 7 AM EST Monday for MDZ024-025.
     Coastal Flood Advisory until 5 AM EST Monday for MDZ024-025.
     High Surf Advisory until 4 PM EST Monday for MDZ025.
NC...Flood Watch until 6 AM EST Monday for NCZ012>017-030>032-102.
     Wind Advisory until 7 AM EST Monday for NCZ015>017-102.
     High Surf Advisory until 4 PM EST Monday for NCZ102.
     Coastal Flood Warning until 7 AM EST Monday for NCZ015>017-
     030>032-102.
VA...Flood Watch until 6 AM EST Monday for VAZ064-075>090-092-093-
     095>100-511>525.
     Wind Advisory until 7 AM EST Monday for VAZ095-097>100.
     Coastal Flood Advisory until 5 AM EST Monday for VAZ099-100.
     High Surf Advisory until 4 PM EST Monday for VAZ098>100.
     Coastal Flood Warning until 7 AM EST Monday for VAZ098.
     Coastal Flood Advisory until 7 AM EST Monday for VAZ075-077-
     078-084>086-089-090-093-095>097-523>525.
     Wind Advisory until 4 AM EST Monday for VAZ077-078-084>086-
     523>525.
MARINE...Gale Warning until 1 PM EST Monday for ANZ630>638-656-658.
     Gale Warning until 4 PM EST Monday for ANZ650-652-654.

&&

SYNOPSIS...RMM
NEAR TERM...AJZ/RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...AJZ/RMM
MARINE...ERI/LKB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 17, 4:11 PM EST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
411 PM EST Sun Dec 17 2023

VAZ048-060>062-065>069-509-510-182115-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
411 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

A strong low pressure system will impact the area through tonight
with locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-VAZ064-076-079>083-087-088-092-511>522-182115-
Northampton-Hertford-Gates-Caroline-Richmond-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Southampton-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EST THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A strong low pressure system will impact the area through tonight,
bringing the potential for gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-182115-
Pasquotank-Camden-Western Currituck-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-182115-
Eastern Currituck-Virginia Beach-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Flood Watch.
   High Surf Advisory.
   Wind Advisory.

There is a chance of a few thunderstorms tonight, some of which may
become severe with brief wind gusts in excess of 60 mph or a brief
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-182115-
Maryland Beaches-Accomack-Northampton-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EST THIS AFTERNOON
THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM
EST MONDAY...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Surf Advisory.
   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-182115-
Dorchester-Wicomico-Somerset-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EST THIS AFTERNOON
THROUGH LATE TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 1 AM TO NOON EST MONDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Coastal Flood Warning.

Gusty winds are possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-089-090-093-096-182115-
Westmoreland-Surry-James City-Isle of Wight-Suffolk-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EST THIS AFTERNOON
THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM
EST MONDAY...

This Hazardous Weather Outlook is for east central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Coastal Flood Advisory.

There is a chance of a few thunderstorms Sunday night, some of which
may become severe with brief wind gusts in excess of 60 mph or a
brief tornado. Gusty winds are also possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ095-097-182115-
Norfolk/Portsmouth-Chesapeake-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM
EST MONDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Coastal Flood Advisory.

There is a chance of a few thunderstorms Sunday night, some of which
may become severe with brief wind gusts in excess of 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-182115-
Inland Worcester-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EST THIS AFTERNOON
THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM
EST MONDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ077-078-084>086-523>525-182115-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-York-
Newport News-Hampton/Poquoson-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EST THIS AFTERNOON
THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM
EST MONDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Coastal Flood Advisory.

There is a chance of a few thunderstorms tonight, some of which may
become severe with brief wind gusts in excess of 60 mph or a brief
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ030>032-182115-
Bertie-Chowan-Perquimans-
411 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Flood Watch.

There is a chance of a few thunderstorms tonight, some of which may
become severe with brief wind gusts in excess of 60 mph or a brief
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 17, 11:03 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1103 PM EST Sun Dec 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     Non-Tstm Wnd Dmg Hebron                  38.42N 75.69W
12/17/2023                   Wicomico           MD   Broadcast Media

            Tree uprooted on East Walnut Street in
            Hebron.

&&
Local storm report, Dec 17, 11:20 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1120 PM EST Sun Dec 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     Non-Tstm Wnd Gst 1 SE Salisbury-Wicomico 38.33N 75.50W
12/17/2023  M60 MPH          Wicomico           MD   ASOS

            ASOS station KSBY Salisbury Wicomico
            Airport.

&&

The radar

The Norfolk radar (KAKQ), 65 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Norfolk (C)

When
December 17, 11:32 PM EST to December 18, 2:00 AM EST
Where
Norfolk (C) County, 1.3 mi WSW of Norfolk to 1.03 mi SW of Norfolk
Cause
Heavy Rain
Reported by
Public
Coordinates
36.860, -76.290

Streets were flooded. Road was closed. Vehicles were stranded.

Flash Flood, Norfolk (C)

When
December 17, 11:47 PM EST to December 18, 2:00 AM EST
Where
Norfolk (C) County, 1.3 mi WSW of Norfolk to 1.6 mi SW of Norfolk
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.860, -76.290

Flooding was reported at Boush Street and Olney Road. Intersection was covered with water.

Flash Flood, Portsmouth (C)

When
December 17, 11:55 PM EST to December 18, 2:00 AM EST
Where
Portsmouth (C) County, 1.3 mi ENE of Portsmouth to 1.51 mi ENE of Portsmouth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.830, -76.310

Flooding was reported at Route 264 near Effingham Street.

Flash Flood, Hampton (C)

When
December 18, 12:34 AM EST to 2:00 AM EST
Where
Hampton (C) County, 0.69 mi N of Hampton to 1.16 mi NNE of Hampton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.030, -76.350

Flooding was reported on Interstate 64 West in Hampton. Portions of the interstate were flooded reducing traffic to one lane.

Flash Flood, Suffolk (C)

When
December 18, 1:50 AM EST to 4:00 AM EST
Where
Suffolk (C) County, 2.07 mi S of Skeeter Crossing to 2.23 mi S of Skeeter Crossing
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.640, -76.580

High water was reported near the intersection between White Marsh Road and Hosier Road.

Flash Flood, Isle of Wight

When
December 18, 3:10 AM EST to 4:00 AM EST
Where
Isle of Wight County, 0.88 mi SW of Septa to 0.66 mi S of Septa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -76.730

Flooding was reported at Mill Swamp Road towards Proctors Bridge Road.

Flash Flood, Accomack

When
December 18, 4:00 AM EST to 8:30 AM EST
Where
Accomack County, Temperanceville to 0.29 mi E of Temperanceville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.880, -75.550

All lanes were closed on Route 692 near Sand Street due to high water.

Flash Flood, Northampton

When
December 18, 4:10 AM EST to 8:30 AM EST
Where
Northampton County, 0.55 mi W of Bridgetown to 0.72 mi W of Bridgetown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.450, -75.940

All lanes were closed on Route 619 (Church Neck Road) in the vicinity of Glebe Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153696, 1153697, 1153698, 1153699, 1153700, 1153701, 1153702, 1153703.